Colorado, 2014

Avalanche in Colorado, February 10, 2014

February 10, 2014 · NWS BOU · 1 event in 1 county or zone

Two skiers exited the Keystone Ski Resort and descended into the North Fork of Swan River. They triggered a moderate sized avalanche that ran about 1500 vertical feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two skiers exited the Keystone Ski Resort and descended into the North Fork of Swan River. They triggered a moderate sized avalanche that ran about 1500 vertical feet. One skier was partially buried but was able to dig himself out. The other skier, was completely buried and his body was recovered the following day. The victim was buried in approximately 4.6 feet of snow, in a small stand of trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 10, 9:54 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 10, 9:54 AM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
954 AM MST MON FEB 10 2014

.UPDATE...VISIBILITIES HAVE IMPROVED JUST ENOUGH TO LET THE DENSE
FOG ADVISORY EXPIRE. IN THE MOUNTAINS...SNOW HAS DEVELOPED AS
EXPECTED...SO WILL LET THE ADVISORY CONTINUE THROUGH NOON. ON THE
PLAINS...RADAR ECHOES HAVE INCREASED ON THE PLAINS AS THE UPPER
DISTURBANCE MOVES OUT OF THE MOUNTAINS. WILL UPDATE THE FORECAST
TO INTRODUCE THE CHANCE OF LIGHT SNOW ACROSS THE PLAINS. DO NOT
EXPECT ANY ACCUMULATIONS...SINCE IT SHOULD ONLY SNOW FOR A COUPLE
HOURS AT BEST. THE LATEST RAP MODELS HAVE BEEN INDICATING THAT
PRECIPITATION WILL BE ENDING OVER THE MOUNTAINS AND PLAINS BY
ABOUT 21Z AS THE DISTURBANCE DROPS SOUTH OF THE FORECAST AREA.
THEREFORE...THE REST OF THE SHORT TERM PART OF THE FORECAST LOOKS
OKAY FOR NOW.

&&

.AVIATION...HAVE BEGUN TO SEE INDICATIONS THAT VISIBILITIES WILL
BE RAPIDLY IMPROVING OVER THE NEXT HOUR OR SO. WITH THE UPPER
DISTURBANCE MOVING OUT OF THE MOUNTAINS...WE SHOULD SEE INCREASED
VERTICAL CIRCULATIONS WHICH SHOULD HELP BREAK UP THE SATURATED
BOUNDARY LAYER THAT IS TRAPPING ALL THE FOG OVER THE AREA. A FEW
SNOW FLURRIES MAY MOVE OVER THE AIRPORTS THROUGH ABOUT 22Z...BUT
NO SNOW ACCUMULATIONS ARE EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 417 AM MST MON FEB 10 2014/

SHORT TERM...SNOWFALL AND WINDS HAVE PRETTY MUCH LET UP IN THE
HIGH COUNTRY AT THIS HOUR WITH THE FCST AREA IN BETWEEN WAVES OF
MOISTURE RICH PACIFIC AIR. MTN CAMS HARDLY SHOWING ANY SNOWFALL
ON THE PASSES AND UP AT THE EISENHOWER TUNNEL. THAT WILL LIKELY
CHANGE IN THE NEXT COUPLE OF HOURS WITH THE LAST IN A SERIES OF
WAVES OF PACIFIC MOISTURE MAKES ITS WAY ACROSS THE FORECAST AREA.
THIS WAVE OF CLOUDS AND PRECIP CURRENTLY PASSING OVER NORTHERN
UTAH/SWRN WYOMING. AT ITS CURRENT SPEED...BEST MOISTURE AND QG
LIFT WILL PASS OVER THE NRN MTNS AND HIGH VALLEYS OF COLORADO
BETWEEN 12Z AND 18Z TODAY. IT WILL BE A QUICK SHOT WITH NOT MUCH
WIND AS THE STRONG PACIFIC JET WILL BE WELL SOUTH OF THE REGION.
LOCAL OROGRAPHIC SNOW MODEL INPUTTING THE FOLLOWING PARAMETERS...
6.5C/KM LAPSE RATE...275 DEG 25KT 700-500MB MEAN WIND...NEG 3 QG
VERTICAL VELOCITY...MOIST LAYER TO 600 MBS AND A SNOW-WATER RATIO
OF 13:1...GENERATED A 9 HR SNOW TOTAL OF 4-7 INCHES FOR THE MTN
ZONES 31...33 AND 34 ENDING AT 19Z TODAY. THIS BARELY MEETS THE
CRITERIA FOR A WINTER WEATHER ADVISORY. BUT WITH SO MUCH SNOW
ALREADY ON THE ROADS IN THE HIGH COUNTRY...THOUGHT WISE TO ADVISE
THAT MORE SNOW WAS ON THE WAY...ALBEIT NOT MUCH COMPARED TO WHAT
FELL OVER THE PAST FEW DAYS. AGAIN...WIND NOT EXPECTED TO BE A
BIG PROBLEM WITH THIS LAST SHOT OF SNOW. BY AFTERNOON..BELIEVE
WE/LL SEE RATHER QUICK IMPROVEMENT WITH DRYING AND SUBSIDENCE ON
THE BACK SIDE OF THIS PASSING SHORTWAVE TROUGH.

ON THE PLAINS...DEALING WITH LOW CLOUDS AND AREAS OF DENSE FOG...
SPECIFICALLY ALONG THE I-25 CORRIDOR FROM CENTRAL DENVER TO FORT
COLLINS. VISIBILITIES IN THIS AREA OF FOG VARYING FROM 1/4 TO
1/16 MILE WHICH IS NOW BEING REPORTED AT DIA. DENSE FOG ADVISORY
WILL BE ISSUED FOR THIS AREA MOMENTARILY AND WILL RUN UNTIL 16Z
THIS MORNING. LATER TODAY...PASSING WAVE OF MOISTURE AND LIFT
IS EXPECTED TO FILL SKIES OVER THE PLAINS WITH MID-LEVEL CLOUDS
CAPABLE OF A FEW SNOW FLURRIES...MAINLY SOUTH AND EAST OF DENVER.
OTHERWISE IT/LL BE DRIER AND SLIGHTLY WARMER TODAY.

TONIGHT...DRY UP CONTINUES WITH SCATTERED AREAS OF LIGHT SNOWFALL
WRAPPING UP IN THE HIGH COUNTRY LATE. HOWEVER...MODEL SFC AND
BOUNDARY LAYER MOISTURE FIELDS INDICATE AN AREA OF SATURATED AIR
ALONG THE SOUTH PLATTE RIVER DOWNSTREAM FROM THE DENVER METRO
AREA FROM MID-EVENING ONWARD. THEREFORE WILL ADD FOG TO THIS THIS
AREA IN TONIGHT'S FORECAST.

LONG TERM...THE UPCOMING WEEK WILL STILL BE UNDER A MODERATE
NORTHWEST FLOW ALOFT ACROSS COLORADO WITH SEVERAL IMPULSES TO MOVE
ACROSS THE STATE. TUESDAY WILL BE THE DRIEST DAY FOR THE
MOUNTAINS...BUT THEN A WEAK WAVE AND ASSOCIATED JET STREAK WILL
BRUSH NORTHERN COLORADO WITH A SLIGHT CHANCE OF SNOW IN THE
MOUNTAINS AND FAR NORTHEAST PLAINS TUESDAY NIGHT. WITH THIS WAVE
THERE WILL BE SOME GUSTY WINDS OVER THE HIGHER MOUNTAINS AND EAST
SLOPES BUT UNDER 50KT.

BIGGER CONCERNS WILL FOCUS ON THE HIGH WIND POTENTIAL FOR LATE
WED AFTERNOON THROUGH THURSDAY AM OVER EAST SLOPES. NAM CROSS
SECTIONS SHOWING CROSS BARRIER FLOW INCREASING TO 60-80KT WED
EVENING WITH STRONG MOUNTAIN TOP STABILITY DEVELOPING IN WARM AIR
ADVECTION PERIOD. SHEAR PROFILE ALSO LOOKS GOOD FOR AMPLIFYING
MOUNTAIN WAVE. TOO EARLY FOR A HIGH WIND WATCH BUT CERTAINLY ONE
MAY BE NEEDED IN LATER SHIFTS. MOISTURE WILL ALSO BE INCREASING IN
THE MOUNTAINS WITH SNOW DEVELOPING AGAIN WEDNESDAY NIGHT AND
THURSDAY WITH STRONG OROGRAPHIC FLOW BUT INITIAL LAPSE RATES WILL
INITIALLY BE ON THE LOW SIDE. MAIN CHANGES TO THIS FORECAST
PACKAGE WILL BE INCREASING WINDS AND SNOW CHANCES IN THE
MOUNTAINS.

ACROSS LOWER ELEVATIONS...DOWNSLOPE WINDS WEDNESDAY AND THURSDAY WILL
LEAD TO DRY AND QUITE MILD CONDITIONS FOR THIS TIME OF YEAR AS
TEMPERATURES CLIMB TO WELL ABOVE NORMAL HIGHS FOR THE REST OF THE
WEEK. OCCASIONAL WAVE CLOUDS AT TIMES FOR GENERALLY PARTLY CLOUDY
CONDITIONS FOR THE WEEK.

BY THIS WEEKEND...BROAD HIGH PRESSURE ALOFT WILL SPREAD BUILD OVER
THE REGION WITH GENERALLY DRY AND MILD OVER THE STATE. STILL COULD
BE A SLIGHT CHANCE OF SNOW SHOWERS IN THE MOUNTAINS WITH SOME
LINGERING LOW LEVEL MOISTURE.

AVIATION...LIFR VSBYS IN FOG RANGING FROM 1/4 MILE AND BELOW AT
DENVER AREA TERMINALS UNTIL AROUND 15Z THIS MORNING. AFTER 15Z...
SUSPECT WE/LL SEE RATHER QUICK IMPROVEMENT IN VSBYS AS DRIER AIR
MIXES DOWN FROM THE FOOTHILLS AND PALMER DIVIDE. SHOULD GO FROM
IFR TO MVFR CONDITIONS BETWEEN 15Z AND 18Z AND REMAIN MVFR WITH
3000-5000 FOOT CLOUD BASES THROUGH EARLY THIS EVENING. OVERNIGHT
DENVER AREA SHOULD SEE PREVAILING VFR CONDITIONS AFTER 03Z WITH
SHALLOW POCKETS OF FOG FORMING IN LOW LYING AREAS AFTER 06Z. WINDS
SHOULD REMAIN LIGHT AND VARIABLE FOR MOST OF TODAY AND TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON MST TODAY FOR COZ031-033-034.

&&

SHORT TERM...DANKERS
LONG TERM....99
AVIATION...DANKERS
Hazardous weather outlook, Feb 10, 11:06 AM MST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1106 AM MST MON FEB 10 2014

COZ030>051-111815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1106 AM MST MON FEB 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL IN THE MOUNTAIN AREAS WILL BE DECREASING THROUGH THE
AFTERNOON AS A WEATHER DISTURBANCE MOVES AWAY FROM THE MOUNTAINS
AND DRIER AIR BEGINS MOVING OVER THE REGION. ADDITIONAL SNOW
ACCUMULATIONS THROUGH THE AFTERNOON SHOULD BE LESS THAN 3 INCHES.
A FEW SNOW SHOWERS MAY LINGER OVER NORTHWEST FACING SLOPES THIS
EVENING...BUT NO ADDITIONAL ACCUMULATIONS ARE EXPECTED.

ON THE PLAINS...AREAS OF FOG WILL GRADUALLY LIFT THROUGH THE
AFTERNOON. SCATTERED LIGHT SNOW SHOWERS OR SNOW FLURRIES COULD
OCCUR AT TIMES...BUT NO SNOW ACCUMULATION IS EXPECTED. CLEARING
SKIES ARE EXPECTED LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY AND MILD ON TUESDAY...THEN SNOW AND GUSTY WINDS WILL SPREAD
BACK INTO THE MOUNTAINS LATE WEDNESDAY AND CONTINUE THROUGH
FRIDAY. THE STRONGEST WINDS ARE EXPECTED FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING OVER THE FRONT RANGE FOOTHILLS WITH GUSTS
IN EXCESS OF 60 MPH POSSIBLE.

ACROSS LOWER ELEVATIONS...MAINLY DRY AND MILD THROUGH THE REST OF
THE WEEK. TEMPERATURES WILL CLIMB INTO THE 50S FROM WEDNESDAY
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 10, 11:45 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504137.